The first drug that I was given for my schizophrenia was risperidone. It seemed to have worked quite well as I didn’t have any positive symptoms while on it. There was however a few very concerning side effects associated with this drug.
One of the side effects was weight gain. While I was on risperidone, I gained about 20 to 30 lbs. For most of my life, I was rather trimmed. It was devastating to carry so much weight around my abdomen. I felt depressed looking in the mirror at my protruding paunch. I know for sure the meds were responsible for my weight gain. When I stopped taking it, I eventually lost all of the weight that I gained. Although it took a lot of work, dieting and exercise, I was happy to return to my slender self. After my second episode, I started taking paliperidone, an active metabolite of risperdone. Sadly, I regained all of the weight that I had lost. The two drugs seem to stimulate the appetite, which is why so many gain weight, but I feel like it does more. I suspect it may also affect how the body processes fat, perhaps accumulating it.
The other worrisome side effect of these antipsychotics is increased cholesterol. My numbers jumped after being on risperidone or paliperidone. My cholesterol went from around 4 to 7 mmol/L. My LDL cholesterol went from 3 to almost 5 mmol/L. Amazingly, my numbers went down after I stopped taking risperdone. It climbed back up again when I was on paliperidone.
I don’t like these side effects at all. Not only are they cosmetically not very appealing (the weight gain), but they can also put me at risk for heart disease (the weight gain and high cholesterol). It seems like these drugs may help with one disorder, schizophrenia, but adversely puts me at risk for another disease. For now, my doctor says as long as I don’t have any other symptoms like high blood sugar, think diabetes, I should be ok. I hope he is right.